Tornadoes · United States · Mississippi · 2019
EF0 tornado, Darling, Mississippi, August 9, 2019
This EF0 tornado ran 0.1 miles across Quitman County on August 9, 2019, touching down at 6:00 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 9, 2019
- Touchdown
- 6:00 PM CDT (23:00 UTC)
- Lifted
- 6:02 PM CDT (23:02 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Quitman County
- Touchdown point
- 34.378, -90.279
- Lift-off point
- 34.377, -90.278
- Record number
- 1908091700-01
What the Weather Service recorded
In the wake of a few strong multi-cell thunderstorms a brief landspout occurred across portions of northwest Mississippi during the later afternoon hours of August 9th.
Landspout formed between Darling and Falcon. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 9, 3:19 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 9, 3:19 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Memphis TN 319 PM CDT Fri Aug 9 2019 .DISCUSSION... Skies remain partly cloudy across the Mid-South with temperatures ranging from the upper 70s to mid 80s. Scattered showers and thunderstorms continue to move across portions of west Tennessee and northeast Mississippi. A second area of showers and thunderstorms is moving across eastern Oklahoma and western Arkansas. This activity should move into the Mid-South this evening. Temperatures will remain close to normal with lows Saturday morning in the low to mid 70s. On Saturday, a weak frontal boundary will drop south toward the region. Scattered showers and thunderstorms will develop ahead of the front and move across the Mid-South. Temperatures should be warmer on Saturday with highs around 90 degrees. By Saturday night, the upper level ridge over the central U.S. will expand east. This will start to bring in much warmer air into the region. Temperatures Saturday night will be a little warmer with lows Sunday morning in the low to mid 70s. Sunday will be much warmer than Saturday with highs in the low to mid 90s. Heat index will be much higher on Sunday with most locations reaching at least 105 degrees and some areas even exceeding 110 degrees. Sunday night will be very warm as well with lows Monday morning in the mid to upper 70s. Monday and Tuesday will see the hotter weather pattern continue with some scattered thunderstorms possible both Monday and Tuesday afternoon. A cold front will start to move into the region on Wednesday bringing more showers and thunderstorms. With the front across the Mid-South, temperatures will be not nearly as hot. The cold front will stall out just south of the Mid-South on Thursday and remain nearly stationary for next Friday. This will result in a chance of thunderstorms for mainly southern sections of the Mid-South. ARS && .AVIATION...18Z TAFs Another Challenging Aviation forecast today. Ongoing showers have been weakening, but as we reach peak heating additional showers and thunderstorms may redevelop. However, due to cloud cover limiting instability, I do not think precipitation on station is warranted. Will amend as needed if it looks like redevelopment will be widespread. Overnight, our attention turns to fog/BR. Guidance is pretty aggressive in developing fog/br overnight so Brought JBR and MKL down to MVFR levels and JAN/TUP down to MVFR levels. Gradual improvement is expected tomorrow. Additional showers and possibly a thunderstorm is possible tonight, but coverage is not expected to be significant. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 PM CDT Fri Aug 9 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-102230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 330 PM CDT Fri Aug 9 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A round of dangerous heat is expected Sunday through Tuesday. Heat index values could exceed 110 degrees especially on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 12:00Z
11.0 hours before the tornado, 59 km from the path. August 9, 2019.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 615 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Little Rock, AR (KLZK), 00:00Z
1.0 hours after it, 59 km from the path. August 10, 2019.
- Mixed-layer CAPE
- 1812 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 5355 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Clarksdale (CKM), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:15 UTC | 91.4 | 84.2 | 240° 5 kt | 1012.5 | ||
| 21:35 UTC | 89.6 | 82.4 | 240° 4 kt | 1012.5 | ||
| 21:55 UTC | 89.6 | 84.2 | 0° 0 kt | 1012.5 | ||
| 22:15 UTC | 87.8 | 84.2 | 0° 0 kt | 1012.9 | ||
| 22:35 UTC | 82.4 | 80.6 | 30° 11 kt | 18 | 1013.2 | |
| 22:55 UTC | 80.6 | 80.6 | 280° 13 kt | 20 | 1013.9 | |
| 23:15 UTC | 77 | 77 | 190° 6 kt | 1013.9 | FG | |
| 23:35 UTC | 77 | 77 | 160° 5 kt | 1012.9 | BR | |
| 23:55 UTC | 77 | 77 | 150° 6 kt | 1013.5 | ||
| 00:15 UTC | 77 | 77 | 140° 4 kt | 1013.9 | ||
| 00:35 UTC | 77 | 77 | 150° 4 kt | 1013.9 | ||
| 00:55 UTC | 77 | 77 | 170° 6 kt | 1013.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the touchdown began at 22:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:00 UTC | TORNADO | 1 N Darling | Quitman, MS | LANDSPOUT BETWEEN DARLING AND FALCON, MISSISSIPPI |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of August 9, 2019
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.